Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 145, NWS Fort Worth, TX

May 9, 2021Anderson County, Leon County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 9, 2021, 5:49 PM CDT for Anderson County, Leon County, Texas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2021, 5:49 PM CDT (22:49 UTC)
Expired
May 9, 2021, 6:30 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, TX, Leon County, TX

The radar

The Ft Hood radar (KGRK), 179 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:20 PM CDTHAIL 1.7512 Sse Oakwood, TXTIME ESTIMATED.
May 9, 6:25 PM CDTTSTM WND DMG11 Sse Oakwood, TX10X10 PORTABLE SHED BLOWN OVER, SOME MINOR ROOF DAMAGE, LIMBS & TREE DOWN. TIME ESTIMATED FROM RADAR.
May 9, 6:25 PM CDTTSTM WND DMG12 Sse Oakwood, TXSEVERAL SMALL TREES BLOWN DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 473 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
473 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS54 KFWD 092249
SVRFWD
TXC001-289-092330-
/O.NEW.KFWD.SV.W.0145.210509T2249Z-210509T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
549 PM CDT Sun May 9 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Leon County in central Texas...
  South central Anderson County in central Texas...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located over Buffalo, or
  17 miles southeast of Teague, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Buffalo, Elkhart, Jewett and Oakwood. 

This includes Interstate 45 between mile markers 169 and 180.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3157 9545 3154 9565 3153 9565 3150 9574
      3147 9572 3146 9575 3146 9571 3137 9568
      3130 9612 3145 9616 3155 9594 3171 9551
TIME...MOT...LOC 2249Z 258DEG 24KT 3144 9608 

HAIL...1.00IN
WIND...60MPH
$$

Prater
1 follow-up statement
069 
WWUS54 KFWD 092305
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
605 PM CDT Sun May 9 2021

TXC001-289-092330-
/O.CON.KFWD.SV.W.0145.000000T0000Z-210509T2330Z/
Leon TX-Anderson TX-
605 PM CDT Sun May 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LEON AND SOUTH CENTRAL ANDERSON COUNTIES...

At 605 PM CDT, a severe thunderstorm was located 13 miles east of
Buffalo, or 21 miles northwest of Austonio, moving east at 35 mph.

HAZARD...65 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Buffalo, Elkhart and Oakwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3157 9545 3154 9565 3153 9565 3150 9574
      3147 9572 3146 9575 3146 9571 3137 9568
      3130 9612 3146 9613 3155 9594 3171 9551
TIME...MOT...LOC 2305Z 290DEG 29KT 3145 9584 

HAIL...1.00IN
WIND...65MPH
 
$$

Prater

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:00 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 9, 3:00 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
300 PM CDT Sun May 9 2021

...New Long Term...

.SHORT TERM... /Issued 1201 PM CDT Sun May 9 2021/
/This Afternoon Through Monday Night/

Morning surface analysis shows a cold front bisecting North Texas
along a line from near Comanche to Fort Worth to Bonham. Visible
satellite imagery shows this boundary well as a fine line of cloud
cover steadily advancing southward. Ahead of the front, a moisture
rich boundary layer is in place with surface dewpoints in the
lower 70s. This boundary layer was sampled well by an aircraft
sounding about an hour ago, showing the moisture depth to around
800 mb and a significantly weaker capping inversion than was
sampled on the 12Z FWD raob. Above the capping, a plume of >9 C/km
lapse rates were observed. This environment will become
increasingly unstable into the afternoon as we continue to heat
into the 80s with peeks of sunshine now apparent south of the
boundary. As the front continues southward during peak heating,
thunderstorms should erupt somewhere in the vicinity of a
Hillsboro to Ennis to Canton line initially between 3-5 pm, and
expand southwestward into the evening hours as the front continues
southward. Areas east of I-35 and south of I-20 are under the
greatest threat for severe weather. Low level winds will weaken
with the approach of the cold front and the overall tornado threat
should be low, however, given the strong instability and perhaps
a remnant boundary from earlier convection across the south, we'll
have to keep an eye on locally enhanced areas of vorticity that
could raise the threat in a few locations across our far
southeastern counties. Otherwise, deep layer shear will be
sufficient for organized severe weather with primarily a very
large hail threat and damaging wind threat.

Thunderstorm chances will diminish late tonight as the front moves
into Central Texas. Unseasonably cool air will filter in behind
the front with low temperatures dropping into the lower 50s in the
northwest to lower 60s in the southeast. Cloud cover will
overspread the region late tonight atop the cooler airmass and
Monday will be a very cool day by May standards. Highs will range
from the lower 60s in the north to lower 70s in the south. Warm
advection will increase late in the day and rain/storm chances
will overspread the region once again, especially by Monday night
where widespread rain and isolated thunderstorms will occur.
Steep lapse rates will support a low end hail threat with any
convection Monday evening and overnight, but the overall severe
weather threat will be significantly lower than today.

Dunn

&&

.LONG TERM... /NEW/
/Tuesday onward/

A slow-moving upper-level trough will continue to amplify across
the interior CONUS over the next few days. At the present time, a
cold front is moving south across North TX. This cold front is
forecast to stall near the Gulf Coast by late Monday. While the
FWD CWA will be north of the surface front, the 850 mb front will
be stretched across Central TX through Wednesday. This will act
as a focus for widespread shower/thunderstorm development as
isentropic ascent continues near this front as southwest flow
continues above the surface front. The transport of Pacific
moisture in the mid levels of the troposphere will allow PWAT
values to climb to near climatological maximum values for mid-May.
This will support the potential for heavy rainfall near where the
850 mb stationary front becomes established. Right now, it
appears this is most likely to occur somewhere over Central TX.

Forecast event-total QPF (i.e., today through Wednesday) across
Central TX looks likely to be in the 3-5" range. This would almost
certainly require a Flash Flood Watch for parts of Central TX if
the forecast were to hold, but after coordination with neighboring
WFOs, we will wait and see how much rainfall occurs today before
making the decision on a watch for the rainfall forecast for
Monday and Tuesday, as the greater threat for flash flooding looks
to be on Tuesday. In addition to the flash flood potential, per
coordination with WGRFC, there will also be a potential for minor
flooding within the Neches and Trinity basins.

Rainfall chances will begin to decrease by late Wednesday and into
Thursday as the upper-level trough axis passes to our east and
ridging builds in the West. The next upper-level trough will dig
into the Pacific Northwest by the end of the week, leading to
robust return flow across the south central CONUS, bringing a
warming trend and allowing temperatures to return to near normal
values.

Godwin

&&

.AVIATION... /Issued 1201 PM CDT Sun May 9 2021/
/18Z TAFs/

The cold front is moving through the Metroplex now and we'll start
the TAFs off with north flow, although it may be just a tad beyond
18Z at DAL/GKY. VFR cigs may prevail for a few hours before
scattering out this afternoon. Thunderstorms are expected to
develop just to the southeast of the major airports and will
likely significantly impact the Cedar Creek arrival sector through
evening. Otherwise, MVFR cigs will likely overspread the region
again tonight and continue through Monday with increasing
rain/storm chances Monday afternoon and especially Monday night.

At Waco, VFR cigs will prevail through the afternoon, but TS
chances will increase from 22Z to 02Z and we'll continue with
VCTS in the TAF during this time with a TEMPO TSRA between 23Z and
01Z. North flow will prevail behind the front late this afternoon.
MVFR cigs will again spread over the region tonight and continue
through Monday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    58  67  58  67  57 /  10  30  60  80  60
Waco                64  72  61  71  59 /  30  20  60  90  70
Paris               55  64  54  62  54 /  10  40  60  80  60
Denton              53  65  56  65  54 /   5  40  60  80  60
McKinney            55  67  56  65  55 /  10  40  60  80  60
Dallas              59  68  59  68  58 /  10  30  60  80  60
Terrell             58  70  56  67  56 /  20  40  70  80  70
Corsicana           62  71  59  70  59 /  40  30  70  90  70
Temple              64  74  62  73  59 /  40  20  60  90  70
Mineral Wells       54  64  54  65  54 /   5  30  60  80  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 9, 5:41 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
541 PM CDT Sun May 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
541 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms will continue this evening, mainly south of I-20 and
east of I-35. Some thunderstorms may be severe with large hail and
damaging winds. A tornado or two cannot be ruled out. Storms should
move southeast of the area around midnight or shortly after.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue Monday through Wednesday. While
the severe weather threat will be low, heavy rainfall leading to
flash flooding will be possible across parts of Central Texas. Some
rivers may also experience minor flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible for parts of Central and East Texas
this evening.

In the hours before

Local storm report, May 9, 4:24 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             5 S AQUILLA             31.79N 97.23W
05/09/2021  U1.00 INCH       HILL               TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

DH
Local storm report, May 9, 4:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WEST                    31.80N 97.09W
05/09/2021  U1.00 INCH       MCLENNAN           TX   PUBLIC

&&

DH
Local storm report, May 9, 5:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MOUNT CALM              31.76N 96.88W
05/09/2021  U0.75 INCH       HILL               TX   PUBLIC

&&

DH
Local storm report, May 9, 5:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     3 SW MEXIA              31.64N 96.51W
05/09/2021  M60 MPH          LIMESTONE          TX   AWOS

            MEXIA (LIMESTONE COUNTY AIRPORT) AWOS
            REPORTED A WIND GUST OF 60 MPH.

&&

DH
Local storm report, May 9, 5:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     7 WSW MEXIA             31.65N 96.59W
05/09/2021                   LIMESTONE          TX   EMERGENCY MNGR

            MULTIPLE LARGE TREES DOWN ACROSS ROAD AT LCR
            377 AND LCR 379.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:39 PM CDTSevere Thunderstorm WarningFWDAnderson30 min
May 9, 4:08 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan52 min
May 9, 4:32 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone, Navarro28 min
May 9, 4:58 PM CDTSevere Thunderstorm WarningFWDFreestone, Hill, Limestone, Navarro62 min
May 9, 5:33 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone42 min
May 9, 6:26 PM CDTSevere Thunderstorm WarningFWDLeon49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.